Are you a little bit better? #lupus

My rheumatologist asked me an interesting question a few months ago. “Since last year, would you say you are 40% better (since starting Humira)?”

It was a hard question to answer. I feel like yes, some things are 40% better. But I am now dealing with new things, and some other things are worse. So to me, it depends on what symptom you’re talking about. I feel like I’ve traded awful symptoms for other awful symptoms, which doesn’t much feel like relief.

Reacting my frustration, he went on to say that when a person feels a little better, they start to want to feel a whole lot better, and I agreed, although I felt like that wasn’t quite what I was feeling.

I’ve thought about this conversation for a while, because I haven’t been able to figure out how to put into words how I am feeling, but in the middle of the night a few nights ago, I figured out what has been bothering me.

Biologics like Humira are really hard to obtain. Insurances don’t want to approve them because they are new and expensive. They often subject a patient to step therapy, which is just trying cheaper medications that probably won’t help first, before approving a biologic. There is so much time that gets wasted while this goes on. So many side effects that are dealt with, without much relief. A lot of waiting for something better. There are a lot of hours spent playing phone tag and fighting with the insurance. Even if insurance eventually runs out of reasons to deny a biologic, they really drag their feet about it. Phone calls are “missed”. Faxes and paperwork are “lost”. There’s always some asshole who can’t spell Lupus, who doesn’t have one iota of medical knowledge telling you no. Then, if you are lucky enough to have jumped through enough hoops, you’ll get to schedule a delivery. And you’ll cross your fingers that you don’t have to chase down the delivery man because some of them can’t be bothered to get out of the truck when they realize your apartment has a gate.

And you cross your fingers that this is even the right medication for you, while you wait for a few months to see if it even works.

With all of the stress and waiting and fighting to finally get the medication in your possession, you would think it was the holy grail of treatments. It must be good if it’s this hard to get.

That is what has been bothering me. It took a lot of fighting to get here and I just feel like the amount of relief I’ve felt so far doesn’t equal out. It’s just been a very “this is it?” feeling.

 

Advertisements

humira #lupus #stilldisease

I had a good doctor appointment on Thursday. I’ve been on Enbrel for the past four weeks, and seeing some subtle changes. My doctor walked in the room and immediately noticed that my skin is no longer covered in a mottled red rash. He seemed really surprised about it. I think “giddy” would be a better word for it.  I hadn’t noticed its disappearance myself. I guess I hadn’t been paying much attention to it, but now that he pointed it out, I can say that he is definitely right. I don’t know how long I’ve had autoimmune activity, but I can tell you that I’ve had that mottled rash since I was a kid. I never thought much of it. I do remember noticing it would get worse when I was cold or anxious. I remember my first day of second grade, being the new kid, and my legs were covered in it.

I’ve honestly never had a doctor be that excited for me before. In the past year I’ve become extremely skeptical of finding a treatment that would bring me some relief, but I’m starting to think differently.

I have a lot of gastrointestinal symptoms, including gastritis and esophagitis, which at times can be pretty painful. This week my doctor switched me from Enbrel to Humira. Both are TNF blockers, but Humira is a biologic that can sometimes help with GI inflammation. Also Humira is a nice switch because I only have to do the shots twice a month as opposed to the once-a-week Enbrel shots.

I did my first Humira shot 2 days ago and I am noticing a change in my GI tract. I didn’t realize it would work that quickly. I don’t think it’s a coincidence, because I’ve been feeling horrible for months and all of a sudden I just don’t feel so completely awful anymore. I’m still having some pain and heartburn, but something seems different.

I ate a snack today and didn’t regret it immediately after. That’s a big deal.

Maybe at some point I can eat real food again. My diet has gotten so bland it’s actually grossing me out. I miss pizza. And chili fries. And flavor.

My doctor has mentioned the possibility of vasculitis being present in other parts of my body. It’s hard to really know for sure. For the past 3 years or so I’ve had to cut out almost all salt from my diet, because I would have a bad reaction to it right after eating. My blood pressure suddenly became high. Both are strange occurrences for me because I have a disease (Addison’s disease) that usually requires a higher salt diet and usually tends to present itself with low blood pressure. It might be too soon to tell but it seems like lately I’ve been able to eat salty food without feeling that terrible after. It would be nice to be able to eat a small amount of salt again, considering how hard it is to leave out salt. Plus salt is flavor, and I like flavor.

All of that is of course a theory, but it makes sense to me.

I’m still having some fevers, but overall I don’t feel as hot as I normally do. It’s hard to gauge sometimes because the weather is still so hot here. But I’m having a few hours a day where I’m not uncomfortable. It’s been pretty nice.

I am having some trouble with my lungs. I suppose I have been for a while. My cardiologist’s assistant said she heard some tightness in my lungs. It definitely feels tight. I get short of breath easily. It has been affecting my sleep for a while. I’m going to see a pulmonologist. I had asthma as a kid and I do think that to some degree I still do. But I also think there is some other kind of inflammation going on as well. It’s gotten gradually worse like all my other problems. I’m doing a repeat stress test on my heart just to make sure, too.

My next Humira shot is on the 29th. I’ve got a few more doctor appointments coming up too.

Joints and stuff. #lupus

I’m having some new joint problems. My knees and my knuckles get swollen, red, hot, and itchy. It feels like a sun burn. It is always accompanied by pain, stiffness, and loss of range of motion/ability to bear weight in those joints. I actually had an episode like this the other day in my jaw. I’ve never had anything like that before. The pain in my hands has been pretty bad. It’s almost as if I lose control, too. Last week I had a few days where I couldn’t type. I’ve been having a hard time using utensils. I’ve had pain in my hands for quite some time, but this is new. There doesn’t seem to be a particular trigger for these episodes, although they seem worse in quick temperature changes or if I’ve been standing too long.

DSC_0250

DSC_0264

Last time I saw my rheumatologist, he gave me a shot of kenalog to see if it would help with the joint pain. It did, to a point. It seemed like I went about a week without breaking out in the red rash around my joints. The pain was a little bit better. I can’t honestly say it was real solid “relief” though. He said that if it helped the pain that I probably have arthritis. I will probably be put on methotrexate again or perhaps a biologic. The fact that I’ve developed a hot rash that goes with it says to me that it’s rheumatic. I’m not a doctor but I’ve been known to connect a dot or two.

I posted my knee picture on a support group site and some members there thought I should go straight to the ER. The episodes go away on their own within 30-60 minutes so I haven’t seen a reason to run to the ER. I will, however, make my doctor aware of it. If they did not go away or lasted longer, I would consider the ER, but I won’t go unless I really feel like I need to.

In other news, my urinalysis showed that I’m definitely on too much hydrocortisone. I started tapering last week. I have to do it really slowly, and I’d like to go down at least 10mg, and more if I am able to. It will probably take me about 8 weeks to taper 10mg. If I try to taper in less time, I’ll feel like crap.

I’ve been taking a break from Duexis for the past 2 days (800mg ibuprofen) because my stomach needs a break. My joint pain is worse and so are my headaches, so I’m trying Aleve in the mean time. I know that could bother my stomach too. I don’t really know what to take for pain anymore. Everything either bothers my stomach or makes me have shortness of breath in the middle of the night that keeps me awake. My fevers come and go whether I take the Duexis or not. I feel like I have heartburn all the time. The weird thing is, the Duexis helps with esophagus inflammation that I get sometimes, but it makes me have stomach inflammation. I wish there was something that helped that didn’t cause so many problems.